- At Sea
- Contact Us
Go to Admin » Appearance » Widgets » and move Gabfire Widget: Social into that MastheadOverlay zone
ANCHORAGE — Some heroin-containing drugs recently being distributed in Alaska have significant amounts of fentanyl, increasing the risk of overdose and death.
The state medical examiner has confirmed that three individuals who recently died of overdose in Anchorage have tested positive for fentanyl and other substances including heroin and morphine.
The Alaska Department of Health and Social Services urges users, their family and friends to obtain free naloxone (Narcan) overdose-reversal kits. More than one dose of Narcan may be needed to reverse an overdose.
People who regularly come in contact with potential users may also want to have kits on hand.
Call 911 immediately after administering Narcan and be ready to do CPR until emergency responders arrive.
There has been a recent spike in heroin-related emergency department visits in late April and into May. Toxicology tests for eight other suspected overdose deaths since late April are pending. Most deaths were in Anchorage.
Fentanyl is much more potent than heroin and morphine, and is sometimes added to these drugs by dealers to increase the high. There is no way for a user to determine if fentanyl or similar compounds are present in the drug they are taking without a laboratory test, thus raising the risk of a fatal overdose.
Clusters of overdoses related to fentanyl happened in Alaska last year. The total number of opioid deaths in Alaska that involved fentanyl or another synthetic opioid other than methadone in 2014, 2015 and 2016 was 41; 27 over the three years were linked specifically to fentanyl.
Project Hope is one of several initiatives the state has undertaken to address Alaska’s ongoing opioid epidemic.